Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Young measures and an application of compensated compactness to one-dimensional nonlinear elastodynamics

Author: Peixiong Lin
Journal: Trans. Amer. Math. Soc. 329 (1992), 377-413
MSC: Primary 35L60; Secondary 35A35, 73C50, 73D99
MathSciNet review: 1049615
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the existence problem for the equations of $ 1$-dimensional nonlinear elastodynamics. We obtain the convergence of $ {L^p}(p < \infty )$ bounded approximating sequences generated by the method of vanishing viscosity and the Lax-Friedrichs scheme. The analysis uses Young measures, Lax entropies, and the method of compensated compactness.

References [Enhancements On Off] (What's this?)

  • [E] E. J. Balder, A general approach to lower semicontinuity and lower closure in optimal control theory, SIAM J. Control Optim. 22 (1984), no. 4, 570–598. MR 747970,
  • [J] John M. Ball, Convexity conditions and existence theorems in nonlinear elasticity, Arch. Rational Mech. Anal. 63 (1976/77), no. 4, 337–403. MR 0475169,
  • 1. -[1988], A version of the fundamental theorem for Young measures, Proc. Conf. on Partial Differential Equations and Continuum Models of Phase Transitions (Nice 1988) (D. Serre, ed.), Springer, 1988.
  • [R] Richard Bellman and Kenneth L. Cooke, Differential-difference equations, Academic Press, New York-London, 1963. MR 0147745
  • [H] Henri Berliocchi and Jean-Michel Lasry, Intégrandes normales et mesures paramétrées en calcul des variations, Bull. Soc. Math. France 101 (1973), 129–184 (French). MR 0344980
  • [A] A. V. Bitsadze, Equations of the mixed type, Translated by P. Zador; translation edited by I. N. Sneddon. A Pergamon Press Book, The Macmillan Co., New York, 1964. MR 0163078
  • [G] Gui Qiang Chen, Convergence of the Lax-Friedrichs scheme for isentropic gas dynamics. III, Acta Math. Sci. (English Ed.) 6 (1986), no. 1, 75–120. MR 924671
  • [K] K. N. Chueh, C. C. Conley, and J. A. Smoller, Positively invariant regions for systems of nonlinear diffusion equations, Indiana Univ. Math. J. 26 (1977), no. 2, 373–392. MR 0430536,
  • [C] Constantine M. Dafermos, Estimates for conservation laws with little viscosity, SIAM J. Math. Anal. 18 (1987), no. 2, 409–421. MR 876280,
  • [X] Ding, G. Chen, and P. Luo [1985a], Convergence of the Lax-Friedrichs scheme for isentropic gas dynamics. I, Acta Math. Sci. 4 (1985), 483-500.
  • 2. -, [1985b], Convergence of the Lax-Friedrichs scheme for isentropic gas dynamics. II, Acta Math. Sci. 4 (1985), 483-500.
  • [X] Ding, G. Chen, and P. Luo [1985c], Theory of compensated compactness and isentropic gas dynamics, Inst. Math. Sci., Wuhan; Inst. Systems Sci., Beijing; Liu Hui Research Center of Math., Acad. Sinica, 1985.
  • [X] Xia Xi Ding and Jing Hua Wang, Global solutions for a semilinear parabolic system, Acta Math. Sci. (English Ed.) 3 (1983), no. 4, 397–414. MR 812546
  • [R] R. J. DiPerna, Convergence of approximate solutions to conservation laws, Arch. Rational Mech. Anal. 82 (1983), no. 1, 27–70. MR 684413,
  • 3. Ronald J. DiPerna, Convergence of the viscosity method for isentropic gas dynamics, Comm. Math. Phys. 91 (1983), no. 1, 1–30. MR 719807
  • [L] Lawrence C. Evans, Weak convergence methods for nonlinear partial differential equations, CBMS Regional Conference Series in Mathematics, vol. 74, Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence, RI, 1990. MR 1034481
  • [D] David Hoff, Invariant regions for systems of conservation laws, Trans. Amer. Math. Soc. 289 (1985), no. 2, 591–610. MR 784005,
  • [D] David Hoff and Joel Smoller, Solutions in the large for certain nonlinear parabolic systems, Ann. Inst. H. Poincaré Anal. Non Linéaire 2 (1985), no. 3, 213–235 (English, with French summary). MR 797271
  • [J] James Glimm, Solutions in the large for nonlinear hyperbolic systems of equations, Comm. Pure Appl. Math. 18 (1965), 697–715. MR 0194770,
  • [O] A. Ladyzhenskaya, V. A. Solonnikov, and N. N. Uraltseva [1968], Linear and quasilinear equations of parabolic type, Transl. Math. Monos., vol. 23, Amer. Math. Soc., Providence, R.I., 1968; reprinted 1988.
  • [P] Peter D. Lax, Weak solutions of nonlinear hyperbolic equations and their numerical computation, Comm. Pure Appl. Math. 7 (1954), 159–193. MR 0066040,
  • 4. P. D. Lax, Hyperbolic systems of conservation laws. II, Comm. Pure Appl. Math. 10 (1957), 537–566. MR 0093653,
  • [P] Peter Lax and Burton Wendroff, Systems of conservation laws, Comm. Pure Appl. Math. 13 (1960), 217–237. MR 0120774,
  • [P] Peter Lax, Shock waves and entropy, Contributions to nonlinear functional analysis (Proc. Sympos., Math. Res. Center, Univ. Wisconsin, Madison, Wis., 1971) Academic Press, New York, 1971, pp. 603–634. MR 0393870
  • [T] Tai Ping Liu, The deterministic version of the Glimm scheme, Comm. Math. Phys. 57 (1977), no. 2, 135–148. MR 0470508
  • [F] François Murat, Compacité par compensation, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 5 (1978), no. 3, 489–507 (French). MR 506997
    F. Murat, Compacité par compensation. II, Proceedings of the International Meeting on Recent Methods in Nonlinear Analysis (Rome, 1978) Pitagora, Bologna, 1979, pp. 245–256 (French). MR 533170
  • 5. François Murat, Compacité par compensation: condition nécessaire et suffisante de continuité faible sous une hypothèse de rang constant, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 8 (1981), no. 1, 69–102 (French). MR 616901
  • [M] Maria Elena Schonbek, Convergence of solutions to nonlinear dispersive equations, Comm. Partial Differential Equations 7 (1982), no. 8, 959–1000. MR 668586,
  • [D] Denis Serre, La compacité par compensation pour les systèmes hyperboliques non linéaires de deux équations à une dimension d’espace, J. Math. Pures Appl. (9) 65 (1986), no. 4, 423–468 (French). MR 881690
  • [J] W. Shearer [1989], Global existence and compactness of the solution operator for a pair of conversation laws with singular initial data $ ({L^p},p < \infty )$ by the method of compensated compactness (to appear).
  • [M] M. Slemrod, Interrelationships among mechanics, numerical analysis, compensated compactness, and oscillation theory, Oscillation theory, computation, and methods of compensated compactness (Minneapolis, Minn., 1985) IMA Vol. Math. Appl., vol. 2, Springer, New York, 1986, pp. 309–336. MR 869831,
  • [J] Joel Smoller, Shock waves and reaction-diffusion equations, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Science], vol. 258, Springer-Verlag, New York-Berlin, 1983. MR 688146
  • [S] Sobolev [1964], Partial differential equations of mathematical physics, Pergamon Press, Oxford, 1964.
  • [L] L. Tartar, Compensated compactness and applications to partial differential equations, Nonlinear analysis and mechanics: Heriot-Watt Symposium, Vol. IV, Res. Notes in Math., vol. 39, Pitman, Boston, Mass.-London, 1979, pp. 136–212. MR 584398
  • 6. Luc Tartar, The compensated compactness method applied to systems of conservation laws, Systems of nonlinear partial differential equations (Oxford, 1982) NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., vol. 111, Reidel, Dordrecht, 1983, pp. 263–285. MR 725524
  • [K] Kôsaku Yosida, Functional analysis, Second edition. Die Grundlehren der mathematischen Wissenschaften, Band 123, Springer-Verlag New York Inc., New York, 1968. MR 0239384

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35L60, 35A35, 73C50, 73D99

Retrieve articles in all journals with MSC: 35L60, 35A35, 73C50, 73D99

Additional Information

Article copyright: © Copyright 1992 American Mathematical Society